Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 306, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2004, 8:25 PM EDT for Guernsey County, Ohio. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2004, 8:25 PM EDT (00:25 UTC)
- Expired
- Aug 28, 2004, 9:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Guernsey County, OH
The radar
The Pittsburgh radar (KPBZ), 121 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1809 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:14 PM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 28, 3:14 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SAT AUG 28 2004
.AVIATION
AREA TAFS FEATURE A BREAK IN TSRA INTO THIS EVE...BUT ADDITIONAL
TSRA EXPECTED WITH ADVN OF NXT WAVE...TIMING OF WHICH WAS ETA/GFS
SPLIT. HAVE GONE WITH IFR CONDITIONS FOR THIS EXPECTED ACTIVITY
AFTR 00Z...EXCEPTION BEING ZZV WITH EARLIER START AS PER RADAR
TRENDS.
&&
.SHORT TERM (TONIGHT)...
THE NEXT SHORT WAVE MOVING UP THE OHIO VALLEY WILL PRODUCE
ADDITIONAL RAINFALL OVER MOST OF THE NORTHWESTERN PORTION OF THE
CWA. A FLOOD WATCH UNTIL NOON SUNDAY HAS BEEN ISSUED FOR THIS AREA.
THE SOIL IS QUITE SATURATED FROM THIS MORNINGS RAIN AND SOME CREEKS
AND STREAMS ARE HIGH OR IN FLOOD.
&&
.LONG TERM (SUNDAY THROUGH SATURDAY)...
ADDITIONAL SHORT WAVES WILL MOVE UP THE BOUNDARY PRODUCING MORE
SHOWERS AND THUNDERSTORMS THROUGH MONDAY BEFORE THE FRONT PUSHES
EAST AND THE RAIN ENDS.
AFTER THE FRONT MOVES EAST...A LARGE HIGH PRESSURE WILL GIVE THE
AREA DRY WEATHER THE REST OF THE WEEK.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069
THROUGH NOON SUNDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029-030 THROUGH NOON SUNDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004 THROUGH NOON SUNDAY.
&&
AVIATION...15
SHORT TERM...66
LONG TERM...66Hazardous weather outlook, Aug 28, 5:06 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 506 AM EDT SAT AUG 28 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-290905- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 506 AM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLASH FLOOD WARNING IS IN EFFECT UNTIL 9 AM THIS MORNING FOR COLUMBIANA COUNTY OHIO. EXPECT SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS OUR AREA TODAY IN A VERY WARM AND HUMID AIRMASS. A FLOOD WATCH MAY BE NEEDED TODAY IN AREAS WHERE SLOW MOVING THUNDERSTORMS REPEATEDLY CROSS THE SAME AREA. THUNDERSTORMS CAN POP UP AT ANY TIME, BUT MORE LIKELY DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 28, 5:31 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD LISBON 40.78N 80.77W
08/27/2004 COLUMBIANA OH NWS STORM SURVEY
SIGNIFICANT FLASH FLOOD FROM SEVERAL STREAMS OVERFLOWING
THEIR BANKS...FROM LISBON TO 6 MILES NORTHWEST OF LISBON
IN SALEM TWP. 6 INCHES OF RAIN FELL BETWEEN 10 PM FRI AND
4 AM SAT AUG 28. MOST SIGNIFICANT FLOOD DAMAGE OCCURRED
ABOUT 1 AM AUG 28. AT LEAST 100 HOMES SUFFERED SOME FLOOD
DAMAGE. SEVERAL COMPLETELY DESTROYED. SOME ROADS AND
BRIDGES WERE WASHED OUT. BEAVER CREEK AREA IN LISBON
ESPECIALLY HARD HIT. SEVERAL MOBILE HOMES WASHED AWAY.
PRELIMINARY DAMAGE ESTIMATED AT 1.5 MILLION DOLLARS.
0125 PM TSTM WND DMG 8 E MARION CENTER 40.77N 78.90W
08/28/2004 INDIANA PA AMATEUR RADIO
NEAR HILLSDALE, ROOF DAMAGED BY WIND AND ONE LARGE MAPLE
TREE DOWNED. TWO EMPTY, PLASTIC, 55-GALLON DRUMS WERE
SUSPENDED IN AIR BY THE GUST OF WIND.
&&Special weather statement, Aug 28, 7:24 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 724 PM EDT SAT AUG 28 2004 OHZ057-290221- MUSKINGUM OH- 724 PM EDT SAT AUG 28 2004 THUNDERSTORMS HAVE BECOME NEARLY STATIONARY OVER MUSKINGUM COUNTY...DUMPING OVER AN INCH OF RAIN...IN THE AREA BETWEEN EAST GREENWOOD AND NORWICH. THE AFFECTED STREAMS ARE GEORGES RUN...CROOKED CREEK...AND SALT CREEK. BE ON THE LOOKOUT FOR FLOODING. MOVE TO HIGHER GROUND IF YOU GET ANY INDICATION THAT FLOOD WATERS ARE APPROACHING...OR IF A FLOOD WARNING IS ISSUED.
Special weather statement, Aug 28, 8:06 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 806 PM EDT SAT AUG 28 2004 OHZ039-048-058-290105- COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH- 806 PM EDT SAT AUG 28 2004 ...HEAVY RAIN FALLING FROM SLOW MOVING STORMS... AN AREA OF SLOW MOVING THUNDERSTORMS IS DUMPING 1 TO 1.5 INCHES OF RAIN OVER PARTS OF COSHOCTON...GUERNSEY...AND TUSCARAWAS COUNTIES. BE ON THE LOOKOUT FOR PONDING OF WATER AND MINOR FLOODING. GET READY TO MOVE TO HIGHER GROUND...IF YOU GET ANY INDICATION THAT FLOOD WATERS ARE APPROACHING...OR IF A FLOOD WARNING IS ISSUED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:55 PM EDT | Flash Flood Warning | PBZ | Coshocton | 2 hr |
| Aug 29, 7:30 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 60 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.